Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 21, NWS Morristown, TN

August 13, 1999Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at Aug 13, 1999, 10:29 PM EDT for Clay County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1999, 10:29 PM EDT (02:29 UTC)
Expired
Aug 14, 1999, 12:30 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 140228
FFWMRX
NCC043-140430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 PM EDT FRI AUG 13 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA

* UNTIL 1230 AM EDT

* AT 1025 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN NEAR HAYESVILLE... MOVING
  SLOWLY EAST.

* STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER CLAY COUNTY
  LATE THIS EVENING. RADAR ESTIMATES INDICATE THAT UP TO 3.5
  INCHES OF RAIN HAS FALLEN OVER PARTS OF THE COUNTY. RADAR
  TRENDS SHOW THE STRENGTH OF THE STORMS HAS WEAKENED SINCE
  1015 PM dEDT HOWEVER...MODERATE TO HEAVY RAIN CONTINUES IN
  ASSOCIATION WITH THE THUNDERSTORMS OVER THE COUNTY.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGER OF FLOODING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:43 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 13, 7:43 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT FRI AUG 13 1999

SURFACE ANALYSIS SHOWS A WEAK TROUGH AXIS MOVING ACROSS THE PLATEAU.
EARLIER THIS EVENING CONVECTION WAS DEVELOPING ALONG THIS TROUGH...
BUT LATELY STORMS HAVE WEAKENED AND DISSIPATED. COLD FRONT WAS
LOCATED OVER WESTERN TENNESSEE. MESOETA SHOWS THE TROUGH AND FRONT
MOVING ACROSS THE FORECAST AREA OVERNIGHT AND EARLY SATURDAY MORNING.
WILL KEEP CURRENT CHANCE POPS GOING OVERNIGHT GIVEN THE TWO
BOUNDARIES.

PLAN ON CHANGING MOSTLY CLOUDY TO PARTLY CLOUDY OVERNIGHT...
OTHERWISE CURRENT FORECAST LOOKS GOOD.  HAVE A GOOD NIGHT.

.MRX...NONE.

DH

In the hours before

Special weather statement, Aug 13, 5:59 PM EDT, 4 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT FRI AUG 13 1999

...ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...CUMBERLAND PLATEAU AND EXTREME
SOUTHWEST NORTH CAROLINA THIS EVENING AND EARLY TONIGHT...

AN UPPER-LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE UPPER OHIO
RIVER VALLEY ALLOWING A COLD FRONT TO SWEEP ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT AND SATURDAY.  SCATTERED TO
BROKEN AREAS OF THUNDERSTORMS CAN BE EXPECTED WITH THE FRONT AS IT
MOVES EAST ACROSS THE REGION.

SINCE THE AIRMASS ACROSS THE TENNESSEE VALLEY IS QUITE UNSTABLE...
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.  THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS...LOCAL FLOODING RAINS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCAL SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS AND HAM RADIO
OPERATORS SHOULD MONITOR LATER STATEMENTS AND FORECASTS FOR POSSIBLE
ACTIVATION THIS EVENING AND EARLY TONIGHT. STAY TUNED TO YOUR NOAA
WEATHER RADIO OR YOUR FAVORITE RADIO AND TV STATIONS FOR POSSIBLE
LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Special weather statement, Aug 13, 5:59 PM EDT, 4 hours 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT FRI AUG 13 1999

...ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...CUMBERLAND PLATEAU AND EXTREME
SOUTHWEST NORTH CAROLINA THIS EVENING AND EARLY TONIGHT...

AN UPPER-LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE UPPER OHIO
RIVER VALLEY ALLOWING A COLD FRONT TO SWEEP ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT AND SATURDAY.  SCATTERED TO
BROKEN AREAS OF THUNDERSTORMS CAN BE EXPECTED WITH THE FRONT AS IT
MOVES EAST ACROSS THE REGION.

SINCE THE AIRMASS ACROSS THE TENNESSEE VALLEY IS QUITE UNSTABLE...
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.  THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS...LOCAL FLOODING RAINS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCAL SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS AND HAM RADIO
OPERATORS SHOULD MONITOR LATER STATEMENTS AND FORECASTS FOR POSSIBLE
ACTIVATION THIS EVENING AND EARLY TONIGHT. STAY TUNED TO YOUR NOAA
WEATHER RADIO OR YOUR FAVORITE RADIO AND TV STATIONS FOR POSSIBLE
LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH
Local storm report, Aug 13, 10:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EDT FRI AUG 13 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    FIRES CREEK               NC   WIND DAMAGE
08/13/99   CLAY                           TREES DOWN ON FIRES CREEK.
                                          REPORTED BY SHERIFFS OFFICE.

MEP/DH/TH
Local storm report, Aug 13, 10:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 PM EDT FRI AUG 13 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    FIRES CREEK               NC   WIND DAMAGE
08/13/99   CLAY                           TREES DOWN ON FIRES CREEK.
                                          REPORTED BY SHERIFFS OFFICE.

MEP/DH/TH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:32 PM EDTSevere Thunderstorm WarningMRXClay48 min

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.